Cardiovascular causes of loss of consciousness in patients with presumed epilepsy: a cause of the increased sudden death rate in people with epilepsy?

From SUDEP Wiki
Revision as of 09:30, 27 September 2017 by Ycarmen1 (talk | contribs) (Created page with "''Linzer M, Grubb BP, Ho S, Ramakrishnan L, Bromfield E, and Estes r NA (1994) Cardiovascular causes of loss of con- sciousness in patients with presumed epilepsy: a cause of...")
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to navigation Jump to search

Linzer M, Grubb BP, Ho S, Ramakrishnan L, Bromfield E, and Estes r NA (1994) Cardiovascular causes of loss of con- sciousness in patients with presumed epilepsy: a cause of the increased sudden death rate in people with epilepsy? Am J Med 96:2 146–54.

Link to Article

Abstract: BACKGROUND, METHODS, AND RESULTS: Syncope and seizures are often indistinguishable clinically. We present a series of 12 patients diagnosed as having epilepsy. Despite normal or nonspecific electroencephalographic findings, 11 of 12 patients were treated or offered treatment with long-term anticonvulsant agents. Subsequently, diagnoses of arrhythmic or neurally mediated syncope were made in all patients using Holter monitoring, long-term ambulatory loop electrocardiographic recording, or tilt-table studies. Arrhythmias included torsades de pointes (four patients), atrioventricular nodal reentrant supraventricular tachycardia (one patient), and sinus arrest (two patients). The remaining five patients had neurally mediated syncope with hypotension and bradycardia, including asystole in two patients. Treatment for the documented cardiovascular abnormalities resulted in the alleviation of syncopal symptoms. CONCLUSIONS: Because the observed cardiovascular abnormalities are potentially fatal, this series suggests that undiagnosed cardiac syncope may contribute to the documented increased sudden death rate in patients with presumed epilepsy. Cardiac causes of loss of consciousness should be considered in patients with presumed epilepsy, atypical premonitory symptoms (such as nausea, lightheadedness, or palpitations), nondiagnostic electroencephalograms, and failure to respond to anticonvulsant therapy.

Context

Comments